# SDR QMLA2023100620084

- Difficulty date: October 6, 2023
- Submitted: October 10, 2023
- Operation: Air carrier
- Aircraft: N628MC
- Make and model: Pilats PC12
- Aircraft serial: 516
- Aircraft time: 13,315 hours, 14,983 cycles
- Engine: Pwa PT6A67
- Engine time: 7,613 hours, 6,903 cycles
- System (JASC): 7200 · Engine (Turbine/Turboprop)
- Part: Starter Gen
- Part number: 23085025
- Part serial: Y20071
- Condition: Unknown
- Location: Unknown
- Part time: 5,762 hours, 8,418 cycles
- Stage of operation: CL
- How discovered: O
- Nature of condition: H, B
- Precautionary procedure: A

## Discrepancy

CATASTROPHIC FAILURE OF STARTER/GENERATOR IN FLIGHT.  GENERATOR FAILURE LIGHT CAME ON IN FLIGHT AND EXTREME NOISE WAS HEARD COMING FROM ENGINE COMPARTMENT ALONG WITH ELECTRICAL BURNING SMELL IN COCKPIT AND CABIN. MECH:  POST INSPECTION REVEALED A SIGNIFICANTLY DAMAGED STARTER GENERATOR. POSSIBLE FAN OR COMMUTATOR FAILURE RESULTING IN RAPID DISASSEMBLY. PART OF THE BRUSH/COMMUTATOR SHROUD WAS FOUND DENTED FROM THE INSIDE. PART OF THE BRUSH CAGE WAS FOUND RESTING ON TOP OF THE FUEL CONTROL AND A SIGNIFICANT AMOUNT OF DEBRIS WAS FOUND RESTING ON THE LOWER ENGINE COWL AFT OF THE ENGINE ACCESSORY GEARBOX.  NO EVIDENCE OF FOD WAS FOUND IN THE ENGINE INTAKE AND VISUAL INSPECTION OF THE COMPRESSOR IMPELLER BLADES SHOWED NO SIGNS OF DAMAGE. REMOVAL OF THE STARTER-GEN REVEALED THE SHEAR SHAFT HAD SEVERED WHICH LIKELY EXPLAINS THE PILOT'S REPORT THAT VIBRATIONS CEASED APPROXIMATELY 4 MINUTES OUT FROM LANDING. NO SECONDARY DAMAGE HAS BEEN FOUND AT THE TIME OF THIS REPORT.
